Heroin Overdose: How it Happens and How to Prevent Death

Heroin is a highly addictive drug which is derived from an opioid called morphine. According to the American Society of Addiction Medicine, out of the 1.9 million Americans who had substance abuse disorder around 586,000 involved Heroin. The same study points out that drug overdose are the leading cause of accidental death in United States, with a total of 47,055 deaths. It states that around 10,500 deaths are caused due to heroin overdose.

What Does Heroin Look Like?

All the opioids are derived from a species of poppy plant. In native form, when Heroin is properly refined, it looks like a fine white powder. When taken off the street it has a rose gray, brown or black color. The color is due to additives and sometimes poisons such as strychnine. Heroin is generally packaged in four ways:

  • Square folds of aluminum wraps
  • Small balloons which are tied at the top
  • Capsules
  • Tiny plastic bags

How Does Heroin affect our body?

Heroin can be injected, sniffed or smoked. All opioids work by binding with receptors in brain, spinal cord, gastro-intestinal tract and other areas of the body. They relieve pain and produce pleasurable effects. A person may experience a heightened sexuality and feel extroverted, especially in the case of people suffering from ADHD (Attention Deficit Hyperactivity Disorder). Upon subsequent usage, heroin destroys a person, physically and mentally. Here are some of the effects that Heroin does to the body:

  • The effect of drug rapidly fades away with subsequent usage. Human body quickly develops tolerance to opioids. Next time the user requires more quantity of drug to induce the same effect.
  • It breaks down the immune system, making the person extremely thin, bony and vulnerable to multiple diseases.
  • The additives clog blood vessels and result in infection and malfunction of vital organs like lungs, kidneys or brain.
  • It makes the user lethargic with an urge to disconnect from reality. The person becomes groggy and irritable.
  • A severe long term effect of heroin usage is its irreversible damage on liver and kidneys. Lack of oxygen can also damage brain.

How does a Person Overdose on Heroin

When taken off the street, the actual strength of Heroin cannot be measured correctly. Therefore, users are at a constant risk of overdosing. It is never, or in extremely rare cases, sold pure. The concentration ranges from 20%-35% while the rest are additives.

A user can overdose on any kind of opioid including prescription drugs and painkillers. After the overdose, 90% of survivors need refills for proper rehabilitation. Overdose can occur to new users as well as addicts as because of the uncertainty in the concentration of drug. Bodies of addicts develop high tolerance and they need to take increasingly larger doses to feel the same rush. When the body limit overshoots, it reacts in the form of OD symptoms.
Symptoms of a Heroin overdose

Most of the times users die when their bodies forget to breath. When a person ODs on heroin, the signs are immediately perceived by the user. By the time it is realized, the vocal responses get extremely slow.  The person is unable to talk and express their discomfort. When the user goes in a semi unconscious state, look for these symptoms to check if he/she has ODed:

  • Limp body
  • Pale face
  • Dilated pupils
  • Lips, nails and skin turning blue or purple
  • Slow and erratic breathing
  • Uneven pulse
  • Vomiting and choking
  • Unconsciousness and speech impairment
  • Muscle spasms and dry mouth
  • Stomach cramps
  • White patches on tongue

DO’s and DON’Ts when someone ODs on Heroin

When a person overdoses on Heroin or other opioid, the person goes in a state of mild unconsciousness. Do the following to improve their chances of survival:

  • CPR or cardiovascular resuscitation. Learn how to revive an unconscious person with CPR.
  • Place your fist in the centre of chest and rub it to test for unconsciousness. Shake the person and call their name loud and clear.
  • Check for the symptoms of OD and keep their tongues from rolling back in case of seizures and fits.
  • Lay them on floor sideways to keep their airway open. Let them vomit and make sure they don’t inhale the content.
  • Perform artificial respiration if the person doesn’t respond. Feel their neck and perform cardiac massage.

In any case avoid the following:

  • Trying to give them coffee or other fluids because they may vomit and choke on it.
  • Injecting them with stimulants, revivers or salt water. Don’t do anything you don’t know about.
  • Putting them in a bath to relax.
  • Forcing the person to throw up.
  • Leaving them alone to “sleep it away”.

If the signs are evident don’t hesitate to call emergency service.

When to call an Ambulance

If the person has indeed overdosed on heroin, call the ambulance as soon as possible. Look for vital signs as mentioned above and if the person shows symptoms of OD, don’t waste time to first try your medical skills. Call emergency number and describe the situation in detail. Make sure to inform about the exact time and dosage taken. Paramedics don’t involve police unless they feel threatened by the user. After calling for help, undergo the above-mentioned procedure to save the life of a person.
Medications and Therapies

In addition to the Sternal rub, Artificial respiration and CPR there is a medicine which can undo the effects of heroin OD.

FDA approved Naloxone late in 2015. It comes in the form of nasal spray and a more effective injection form. The latter is usually administered by medical professionals. Inform the authorities if you have received Naloxone (brand name Narcan) before or you have a heart condition. Alcohol can react adversely with it. Administer Naloxone with care:

  • Store Naloxone at room temperature in dry place away from direct sunlight.
  • Read the instructions carefully before administering a Naloxone shot to a person.
  • If the symptoms improve, do not assume that the OD episode has ended.
  • Call ambulance for further treatment and observe the user for continued symptoms.
  • You may need to give another shot every 2-3 minute until emergency help arrives.
  • Throw Evzio auto injector after one use even if there is some medicine remaining in it.

Most of the addicts develop an opioid usage habit from using prescription drugs and painkillers. The usage gradually turns to stronger opioid need in form of illegal heroin usage. Addicts often think that they are immune to OD but the fact is that their body rapidly withers away. The increased craving for the drug makes them extremely vulnerable to overdose. Keep an antidote like Naloxone handy to save a life in case of an emergency.

 

Smith Willas on FacebookSmith Willas on GoogleSmith Willas on Twitter
Smith Willas
Smith Willas is a freelance writer, blogger, and digital media journalist. He hold a bachelor’s degree from Florida University and his areas of interest are health and fitness, marketing, latest technologies, travel ideas, mobile tech, politics, and world news.